Flood, Henderson
- When
- April 1, 10:00 AM CST to April 19, 5:00 AM CST
- Where
- Henderson County, Baskett to 0.5 mi NW of Henderson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.870, -87.470
Widespread river flooding was observed on the Ohio River during the early and middle part of the month. Even though rainfall was pretty close to normal in April, flooding continued because the heavy rainfall in March primed the ground for more flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread river flooding was observed on the Ohio River during the early and middle part of the month. Even though rainfall was pretty close to normal in April, flooding continued because the heavy rainfall in March primed the ground for more flooding. Most of the flooding was minor, affecting low-lying woods and fields near the rivers. Many secondary roads in river bottomlands were flooded. Riverside parks were partially or completely flooded. Flooding of farmland was extensive, and farmers were forced to delay the planting of crops. Corn is normally planted by mid May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 1, 6:05 AM CST, 3 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 705 AM CDT Sun Apr 1 2018 .UPDATE... Issued at 705 AM CDT Sun Apr 1 2018 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Monday night) Issued at 345 AM CDT Sun Apr 1 2018 The active wet pattern will continue into the first half of the week as largely zonal flow persists between an upper low over southern Canada and the northern reaches of a subtropical high migrating from northern Mexico into the Caribbean. Precipitation events will continue to be spaced about 24 hours through Monday night. Behind the passage of a cold front, much cooler weather is expected today with a return to north winds. Showers over far southern portions of southeast Missouri and western Kentucky should continue to slip south of the state lines through daybreak. This should result in mostly dry weather for Easter sunrise services across the area. However, the dry weather will not last long as another ripple of energy in the fast zonal flow approaches this afternoon and evening, generating our next round of mainly light rain. There is even enough elevated instability to support a slight chance of thunder over mainly southeast Missouri, far southern Illinois, and west of LBL in western Kentucky late this afternoon and early this evening. Initially, temperatures across the entire forecast area will be warm enough to support all rain. However, evaporational/diabatic cooling beneath the rain will help to cool temperatures into the 30s by early evening. This may allow for some light snow to mix in with the rain during the evening, mainly over northern portions of southern Illinois and southwest Indiana. If any accumulation should occur, it would likely be confined to mainly grassy and elevated surfaces along the Interstate 64 corridor. I should note that we are following a consensus of models. The GFS has been very stubborn in its depiction of colder temperatures in our northern reaches, and if it were to pan out, accumulations could be somewhat more substantial--though nothing over about an inch or so. Later in the evening, the moisture profile aloft dries out enough to eliminate ice nucleation, but the near-surface profile remains near saturation. This may result in a transition to light drizzle where temperatures drop below freezing. This would mainly impact the far northwestern periphery of our forecast area--northwest of a Van Buren, Missouri to Mount Vernon, Illinois line. Given the warm ground temperatures, little to no impact from the light snow or light freezing drizzle are expected at this point. Another round of showers is forecast to arrive Monday afternoon into Monday night as a warm front lifts north across the region. This may be accompanied by some thunder with the presence of elevated instability. Rainfall totals between the two events should average around one half inch. Temperatures on Monday will be much warmer than today, but still below average for this time of year. .LONG TERM...(Tuesday through Saturday) Issued at 345 AM CDT Sun Apr 1 2018 The main concern for Tuesday is severe weather potential, followed by frost/freezing temps Wednesday night. The end of the week looks unsettled, but any hazardous weather potential appears low then. First off, a strong cold front will move southeast across our region Tuesday afternoon and evening. Forecast surface-based capes along and ahead of the front range from 1000 to 1500 j/kg on both the 00z gfs and ecmwf. Wind profiles will be quite impressive, with 850-500 mb flow averaging 50 to 60 kt. Low level lapse rates are the main item of concern. The 00z nam indicates deep-layer cloudiness will restrict boundary layer heating and destabilization, with relatively cool highs in the lower 60s. On the other side of the spectrum, the 00z ecmwf indicates highs in the mid and upper 70s for much of west KY. Given the time of year and the increasing sun angle, it seems likely the nam is overly cool and stable at the surface. Outside of questions concerning low level lapse rates, parameters appear sufficient for organized severe convection. A strong 500 mb shortwave will move east-southeast from the northern Plains into the mid and upper Mississippi Valley Tuesday. Ahead of the shortwave, forcing for ascent will increase along the cold front as mid-level winds increase to near 60 kt. Numerous showers and storms will develop near and ahead of the front as it crosses se Missouri and srn Illinois during the day. The front should exit western KY early Tuesday night. Low level winds will be quite strong, both ahead of and behind the front. Winds around 40 kt are forecast as low as 1200 feet agl Tuesday. Depending on surface heating and low-level lapse rates, surface gusts to 35 or 40 kt are possible. Very cool surface high pressure will move across the lower Ohio Valley Wednesday afternoon and evening. Highs will struggle to reach 50 Wednesday. The potential for a widespread frost or freeze appears rather high Wednesday night. Lows around 30 look reasonable, which would impact some early blooming vegetation. A southerly return flow on Thursday will result in slightly higher temps, but still only in the 50s for highs. Beyond Thursday, there is a wide range of model guidance. The 00z gfs and gefs bring another cold front south across our region, followed by widespread precipitation in a shallow overrunning situation Friday night. The 00z gfs and gefs are cold enough for a wintry precip event north of the Ohio River and in parts of se Missouri Fri night. The 00z ecmwf is and not as aggressive with the cold air, resulting in a purely liquid precip event. The forecast will take the gfs into account, with a mention of a wintry precip mix along and northwest of the Ohio River. However, any impacts would be limited by warm ground temps and marginal surface air temps. Highs on Saturday range wildly among the models. 00z gfs 2 meter temps stay mainly in the 30s Saturday, while 00z ecmwf mos shows highs in the upper 60s at kpah. The forecast will indicate a compromise blend, with highs in the upper 40s and low 50s. && .AVIATION... Issued at 705 AM CDT Sun Apr 1 2018 In the wake of a cold frontal passage overnight, VFR conditions will prevail through early to mid afternoon across the northern half of the forecast area (including KEVV/KOWB). The southern half will see a continuation of MVFR conditions throughout the day. Rain will spread back north and east across the region through the afternoon and then linger into the evening. This will result in deteriorating conditions through the evening, with IFR conditions developing during the evening and likely lasting into the overnight hours. Somewhat gusty through mid morning, north winds will average around 10 knots through the day, then become northeasterly tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...MY AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 442 AM CDT Sun Apr 1 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 442 AM CDT Sun Apr 1 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms over portions of southeast Missouri, far southern Illinois, and the Purchase area of western Kentucky late this afternoon and early this evening. The primary thunderstorm related concerns should be limited to lightning and locally heavy rain. Rain may mix with light snow across northern portions of southern Illinois and southwest Indiana this evening. Any snow accumulation should be confined to mainly grassy and elevated surfaces. Northwest of a line from Van Buren, Missouri to Mount Vernon, Illinois, the back edge of the precipitation may change briefly to light freezing rain before ending tonight. With warm ground temperatures, little to no impact from the light snow or freezing rain is expected at this point. .DAYS TWO THROUGH SEVEN...Monday through Saturday A chance of thunderstorms returns to the forecast from Monday afternoon through Tuesday evening. A few strong to severe storms are possible Tuesday and Tuesday evening. A more organized severe weather episode cannot be ruled out, depending on the amount of sunshine and surface warming that takes place. Locally strong winds are possible outside of thunderstorms, with gusts near 40 mph possible. Widespread frost or freezing temperatures are likely Wednesday night. Overnight lows are forecast to be around 30 degrees. .SPOTTER INFORMATION STATEMENT... Spotters should keep in touch with the latest forecast in case their activation is needed on Tuesday. RJP/MY
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746650, 746651, 746652, 746648, 746654, 746655, 746653.